Alert archive / Maryland / Flash Flood Warnings in 2016
Flash Flood Warning 40, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 16, 2016, 5:33 PM EDT for Baltimore County, Maryland. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2016, 5:33 PM EDT (21:33 UTC)
- Expired
- Jul 16, 2016, 8:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
County Baltimore County, MD
The radar
The Dover AFB radar (KDOX), 97 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 6:00 PM EDT | FLASH FLOOD | Baltimore Martin State, MD | WLSON POINT ROAD AT DARK HEAD COVE ROAD CLOSED DUE TO FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 1668 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
909
WGUS51 KLWX 162133
FFWLWX
MDC005-170030-
/O.NEW.KLWX.FF.W.0040.160716T2133Z-160717T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
533 PM EDT SAT JUL 16 2016
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN BALTIMORE COUNTY IN NORTHERN MARYLAND...
* UNTIL 830 PM EDT
* AT 532 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE AREA. UP TO THREE INCHES OF RAIN HAVE ALREADY
FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT ARE EXPECTED TO EXPERIENCE FLOODING INCLUDE...
MIDDLE RIVER...ESSEX...ROSSVILLE...BOWLEYS QUARTERS AND MARTIN
STATE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3931 7634 3932 7635 3931 7636 3929 7639
3928 7639 3927 7640 3927 7643 3935 7649
3937 7638 3931 7633
$$
HAS2 follow-up statements
220
WGUS71 KLWX 162245
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
645 PM EDT SAT JUL 16 2016
MDC005-170030-
/O.CON.KLWX.FF.W.0040.000000T0000Z-160717T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BALTIMORE MD-
645 PM EDT SAT JUL 16 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
NORTHEASTERN BALTIMORE COUNTY...
AT 643 PM EDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING IN
WILSON POINT ROAD AND DARK HEAD COVE ROAD IN MIDDLE RIVER. AROUND
THREE INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS ALREADY
OCCURRING.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MIDDLE RIVER...ESSEX...ROSSVILLE...BOWLEYS QUARTERS AND MARTIN STATE
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 3931 7634 3932 7635 3931 7636 3929 7639
3928 7639 3927 7640 3927 7643 3935 7649
3937 7638 3931 7633
$$
HTS085
WGUS71 KLWX 170020
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
820 PM EDT SAT JUL 16 2016
MDC005-170030-
/O.EXP.KLWX.FF.W.0040.000000T0000Z-160717T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BALTIMORE MD-
820 PM EDT SAT JUL 16 2016
...THE FLASH FLOOD WARNING FOR NORTHEASTERN BALTIMORE COUNTY WILL
EXPIRE AT 830 PM EDT...
FLOOD WATERS HAVE RECEDED AND NO LONGER POSE A THREAT TO LIFE OR
PROPERTY. BE ALERT FOR REMAINING STANDING WATER AND CONTINUE TO
FOLLOW ROAD CLOSURES.
LAT...LON 3931 7634 3932 7635 3931 7636 3929 7639
3928 7639 3927 7640 3927 7643 3935 7649
3937 7638 3931 7633
$$
HTSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:03 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 16, 3:03 PM EDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 303 PM EDT Sat Jul 16 2016 .SYNOPSIS... A weakening cold front will remain in the area through tonight. The front will dissipate Sunday. Another cold front will cross the area Monday night and Tuesday with high pressure building in for Wednesday through Friday. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Weak remnant of a frontal boundary is just to the northwest at present. There is an approaching shortwave and a jet streak just to the northwest. The earlier projected CAPE (up to 1500 ML) and shear (30+ kts 0-6km) is verifying and we are getting some isolated strong- severe storms. Expect this to continue into the early evening as the weak boundary sags a bit further south and the shortwave pushes east aloft. Severe should be isolated in nature but a few more are possible. In addition...with PW's above 1.5" and relatively slow storm motion...isolated flooding is also a concern. The shortwave responsible will push east of the area overnight and convection should die out by or shortly after midnight. Air will dry slightly but there should be radiational cooling so patchy fog will be a concern in areas which receive rain in the next several hours. Temperatures only a little cooler than last night. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... High pressure just barely nudges in from the north on Sunday as the frontal boundary dissipates. Heights will also rise. However...given lack of true cleansing of the atmosphere and expected continuation of hot weather...an isolated thunderstorm mainly south and east of I-95 can't be completely ruled out...though put the odds at 10 percent. Thus...its not in the forecast right now. Winds shift southerly again Sunday night into Monday as next front approaches. There is considerable difference among the guidance about just when this front crosses the area...with the Canadian suite showing significant convection Monday afternoon/evening with frontal passage overnight...the EC with less convection and a early Tuesday frontal passage (these likely are related)...and the GFS also not showing much convection but showing a later Tuesday passage. Given that...it was hard to concentrate PoPs or go very high with them during this period...but certainly potential of showers and t-storms exists. Highs on Monday should spike a few degrees ahead of the front with mid-90s expected...though heat indices should stay below advisory levels. Cooler Tuesday. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... High pressure builds into the area Wednesday and lasts through at least Thursday. Wednesday likely the most pleasant day, with relatively low humidity and sesonable temperatures. While temperatures rise each day through the end of the work week, humidity stays relatively low...so not too uncomfortable. Return of southerly flow late in the week would help to gradually increase humidity by early next weekend. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Generally VFR thru the period. Main concern is scattered showers and thunderstorms which may briefly reduce cigs and vis to IFR this afternoon and evening. Gusty winds up to 30-40 knots and small hail also not impossible. Overnight...MRB and CHO may go sub-VFR with patchy fog. Otherwise dry and VFR expected Sunday. Patchy fog possible same places Monday morning. Next chance of storms starts Monday afternoon through Tuesday with next front. Wednesday-Friday look VFR with high pressure. && .MARINE... Winds sub-SCA right now though thunderstorms to the west will be a concern for gusty winds over the next few hours. Special Marine Warnings may be necessary and boaters should be alert to rapid weather changes. Should be better conditions Sunday with weak high pressure. Southerly channeling with SCA conditions possible Sunday night into Monday night with t-storms also possible late Monday into Tuesday, all associated with next cold front. SCA with northwest flow behind front also possible later Tuesday. Likely to drop below SCA Wednesday thru Friday. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...RCM NEAR TERM...RCM SHORT TERM...RCM LONG TERM...MSE AVIATION...MSE/RCM MARINE...RCM/mse
Hazardous weather outlook, Jul 16, 3:04 PM EDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 304 PM EDT SAT JUL 16 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-171915- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 304 PM EDT SAT JUL 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. AN ISOLATED SEVERE THUNDERSTORM WITH GUSTY WINDS AND HAIL IS POSSIBLE. LOCALLY HEAVY RAIN CAUSING FLOODING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-171915- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 304 PM EDT SAT JUL 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. AN ISOLATED SEVERE THUNDERSTORM WITH GUSTY WINDS AND HAIL IS POSSIBLE. LOCALLY HEAVY RAIN CAUSING FLOODING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 16, 3:55 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
355 PM EDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG SANGERVILLE 38.39N 79.08W
07/16/2016 AUGUSTA VA 911 CALL CENTER
TREE DOWN NEAR THE INTERSECTION OF NORTH RIVER ROAD AND
MILLERS SAW MILL ROAD.
&&
EVENT NUMBER LWX1604401
DHLocal storm report, Jul 16, 4:00 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 PM EDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM TSTM WND DMG 3 SSE TUNIS 38.66N 78.83W
07/16/2016 ROCKINGHAM VA 911 CALL CENTER
TREE DOWN ON POWERLINES IN THE 16100 BLOCK OF NORTH
MOUNTAIN ROAD.
&&
EVENT NUMBER LWX1604402
DHLocal storm report, Jul 16, 4:02 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
402 PM EDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM TSTM WND DMG 2 NW BROADWAY 38.63N 78.83W
07/16/2016 ROCKINGHAM VA 911 CALL CENTER
TREE DOWN IN ROADWAY NEAR THE INTERSECTION OF BROCKS
GAP ROAD AND HISERS LANE.
&&
EVENT NUMBER LWX1604403
DHLocal storm report, Jul 16, 4:45 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
445 PM EDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM FLASH FLOOD SANGERVILLE 38.39N 79.08W
07/16/2016 AUGUSTA VA 911 CALL CENTER
NORTH RIVER ROAD AT GRINDSTONE ROAD CLOSED DUE TO
FLOODING
&&
EVENT NUMBER LWX1604404
RCMLocal storm report, Jul 16, 4:47 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
447 PM EDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL 1 NNE RESTON 38.97N 77.34W
07/16/2016 E0.88 INCH FAIRFAX VA TRAINED SPOTTER
DIME TO NICKEL SIZE HAIL.
&&
EVENT NUMBER LWX1604405
DHLocal storm report, Jul 16, 5:24 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
524 PM EDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 1 SW BALTIMORE MARTIN S 39.32N 76.43W
07/16/2016 M1.00 INCH BALTIMORE MD TRAINED SPOTTER
QUARTER SIZE HAIL
&&
EVENT NUMBER LWX1604406
RCMThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 4:17 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 43 min |
| Jul 16, 5:15 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford, City of Baltimore | 45 min |
| Jul 16, 5:34 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Prince George's | 41 min |
| Jul 16, 5:38 PM EDT | Severe Thunderstorm Warning | LWX | Charles | 37 min |
| Jul 16, 5:44 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Howard, Prince George's | 26 min |
| Jul 16, 5:58 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford, City of Baltimore | 47 min |
| Jul 16, 6:00 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore, Howard, City of Baltimore | 45 min |
| Jul 16, 6:07 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Prince George's | 24 min |
Nearby
Flash Flood Warnings in Maryland, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.